Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Sioux Falls, SD

April 2, 2007Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 2, 2007, 10:47 PM CDT for Ida County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2007, 10:47 PM CDT (03:47 UTC)
Expired
Apr 2, 2007, 11:15 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Ida County, IA

The radar

The Omaha radar (KOAX), 143 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 10:52 PM CDTHAIL 0.885 Sse Cushing, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 9:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 030347
SVRFSD
IAC093-030415-
/O.NEW.KFSD.SV.W.0014.070403T0347Z-070403T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 PM CDT MON APR 2 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IDA COUNTY IN NORTHWEST IOWA

* UNTIL 1115 PM CDT

* AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES SOUTHWEST OF GALVA...OR ABOUT 11 MILES
  WEST OF IDA GROVE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALVA AROUND 1110 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA.

LAT...LON 4243 9568 4232 9568 4238 9534 4247 9534
      4248 9539 4252 9541

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 030400
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT MON APR 2 2007

IAC093-030415-
/O.CON.KFSD.SV.W.0014.000000T0000Z-070403T0415Z/
IDA IA-
1100 PM CDT MON APR 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT 
FOR IDA COUNTY...

AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF GALVA...OR ABOUT 6 
MILES NORTHWEST OF IDA GROVE...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   GALVA AROUND 1115 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA.

LAT...LON 4243 9568 4232 9568 4238 9534 4247 9534
      4248 9539 4252 9541

$$

SCHUMACHER
000 
WWUS53 KFSD 030415
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 PM CDT MON APR 2 2007

IAC093-030425-
/O.EXP.KFSD.SV.W.0014.000000T0000Z-070403T0415Z/
IDA IA-
1115 PM CDT MON APR 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL IDA COUNTY EXPIRES AT
1115 PM CDT...

THE STORM IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA.

LAT...LON 4243 9568 4232 9568 4238 9534 4247 9534
      4248 9539 4252 9541

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 9:55 PM CDT, 52 minutes earlier.

Area forecast discussion, Apr 2, 9:55 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT MON APR 2 2007

.DISCUSSION...
FCST PRETTY MUCH ON TARGET. WATCH OUT FOR XTRM SERN PART OF FCST
AREA SUX ENEWD TO SLB...STORM LAKE. OTRW SCT SHWRS CONT. STILL
FIGURE ON SOME INCREASE OVER NRN AND ERN PARTS OF FCST AREA NEXT FEW
HRS WITH ISOLD TSTMS E. DIGGING TROF CUD PULL MORE SHWRS/LGT
RAIN/SNOW INTO NRN PART OF FCST AREA AS NGT GOES ON SO WILL LEAVE HI
POPS ALONE FOR FAR NRN FCST AREA FOR NOW FOR LATR TNGT INTO TUE MRNG
INCLUDNG POTENTIAL FOR A LITTLE SNOW ACCUM. OUTSIDE OF THIS AND
WATCH AREA PCPN SHUD NOT BE WIDESPREAD...THO SOME RAIN AND SNOW CUD
CONT TO BE PULLED DOWN TUE MRNG AS TROF PASSES THRU AREA.

.PREV DISCUSSION...

LOW PRES STILL GETTING ITS ACT TOGETHER FM SERN WY TO ERN COLO LATE
THIS AFTN...IN REPONSE TO STG UPR WAVE STILL BACK IN NRN RCKYS.
MODELS TRENDING SLOWER MOVG THIS OUT TO THE EAST...GIVING TIME FOR
LOW LVL SLY FLOW IN SRN AND CNTRL PLAINS TO BRING BACK BTR MOISTURE
OVER ELEVATED LIFTING BOUNDARY IN SRN CWA THIS EVE. GFS BTR AND MORE
CONSISTENT BRINGING SHWRS/TSTMS DVLPG ENEWD OVR CWA THIS EVE...WITH
BEST CHC TSTMS WITH SOME HAIL IN SERN THIRD OF CWA NEAR BEST LIFT
AND MOISTURE CONVERGENCE. EVAP COOLING MAY BECOME AN ISSUE IN NRN
CWA IN ADDITION TO COLDER AIR MOVG SEWD INTO CWA AFT MIDN BEHIND
DVLPG LOW PRES MOVG ACROSS IOWA. THUS WILL KEEP THE OCNL -RA CHGG TO
-SN ACRS OUR NORTH LATE TNGT...CONTG INTO MAINLY NERN CWA TUE MRNG.
STILL EXPCT MOSTLY ARND AN INCH SNOWFALL...BUT LATER SHIFTS WILL
HAVE TO MONITOR AS UPR LOW MAY COLLAPSE SEWD A LIT MORE THAN MODELS.
STG COLD ADVECTION AND PRETTY GOOD HOOKUP EXPCD BY LATE MRNG TUE...
BUT PROBABLY JUST SHORT OF WIND ADVY CRITERIA AS FCST 850 WINDS
ONLY ABOUT 30 TO 35 KTS. LATER PERIODS PRETTY MUCH STATUS QUO...
BUT THERE ARE SIGNS OF SOME MODERATION BY THU AS HEIGHTS RISE AND
MAIN NLY FLOW OF COLD AIR IS MORE EAST OF OUR AREA. DID EXPAND CHCS
-SN/-RA FM WRN CWA TO ALG MO VLY FOR THU AFTN AND EVE WITH RETURN
MID LVL ISENTROPIC LIFT SHOWN ON MOST MODELS.

NRLY FLOW THROUGH THE EXTENDED FORECAST PERIOD WILL BRING DRY AND
COOL WEATHER TO THE REGION. BEST CHANCES FOR PRECIPITATION WILL BE
INTO SOUTHCENTRAL SD ALONG QUASI STATIONARY MIDLEVEL BNDRY...WHICH
WILL BE IN PLACE THROUGH THE WEEKEND. WILL LIKELY BE A FEW WEAKER
S/WVS THAT WILL INTERACT WITH THE BNDRY...WHICH WILL LIKELY PRODUCE
SOME MEASURABLE LIGHT SNOW. TIMING AND PLACEMENT ARE IN
QUESTION...BUT LATEST MODEL SOLUTIONS SUGGEST LIGHT SNOW
ACCUMULATIONS WOULD REMAIN WEST OF THE FSD CWA. OTHERWISE NOTHING
MORE THAN A FEW FLURRIES OR SPRINKLES ARE EXPECTED ACROSS THE
REMAINDER OF THE AREA.

THE CURRENT HIGH PLANETARY WAVE NUMBER WILL PHASE INTO A LOW NUMBER
LONG WAVE LENGTH PATTERN THE NEXT FEW DAYS. TROUGH WILL DIG SOUTH
THROUGH THE WEEK...WITH HIGH AMPLITUDE RIDGE BUILDING OVER THE WRN
CONUS. THIS BLOCKING PATTERN WILL BE SLOW MOVING AND YIELD LITTLE IN
THE WAY OF AIR MASS CHANGES INTO EARLY NEXT WEEK. RIDGE SHOULD
SLOWLY BUILD EAST BEGINNING NEXT WEEK...BRINGING MORE SEASONABLE AIR
INTO THE REGION BY MIDWEEK. TEMPERATURES MAY POSSIBLY BE BACK TO
ABOVE NORMAL BY LATE NEXT WEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

WILLIAMS
Hazardous weather outlook, Apr 2, 11:44 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT MON APR 02 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT MON APR 02 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR THE MISSOURI RIVER
BY LATE AFTERNOON. COVERAGE OF THUNDERSTORMS IS EXPECTED TO
INCREASE FROM EXTREME NORTHEAST NEBRASKA INTO NORTHWEST IOWA
THROUGH THE EVENING...ESPECIALLY SOUTH HIGHWAY 18. DUE TO THE
ELEVATED NATURE TO THE STORMS...LARGE HAIL UP TO THE QUARTER SIZE
IS THE PRIMARY THREAT...WITH LARGE HAIL MOST LIKELY TO OCCUR
AFTER 8 PM. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT
OVER SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...BUT SEVERE
WEATHER IS NOT EXPECTED.

FLOODING...
RUNOFF FROM RECENT HEAVY RAINFALL WILL CAUSE MANY RIVERS TO RISE
OR REMAIN ABOVE FLOOD STAGE IN THE NEXT COUPLE OF DAYS...AND
REACH MINOR TO MODERATE FLOOD CRESTS LATER IN THE WEEK.  RIVERS
EXPECTED TO FLOOD INCLUDE THE JAMES...VERMILLION...LITTLE
VERMILLION...BIG SIOUX...LITTLE SIOUX...AND OCHEYEDAN.

WINTER WEATHER...
RAIN IS EXPECTED TO MIX WITH AND CHANGE TO SNOW AFTER MIDNIGHT
TONIGHT. ONLY LIGHT ACCUMULATIONS OF SNOWFALL ARE EXPECTED BEFORE
SNOW TAPERS OFF MIDDAY TUESDAY...MAINLY IN AREAS ALONG AND NORTH
OF HIGHWAY 14.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 8 PM AND 3 AM SOUTH
OF A LINE FROM VERMILLION SOUTH DAKOTA...TO ORANGE CITY AND
SPENCER IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

In the hours before

Local storm report, Apr 2, 9:44 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 PM CDT MON APR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             3 SW CORRECTIONVILLE    42.45N 95.82W
04/02/2007  E0.75 INCH       WOODBURY           IA   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL

&&

JSHEEHAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:28 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury32 min
Apr 2, 10:01 PM CDTSevere Thunderstorm WarningFSDWoodbury29 min
Apr 3, 10:05 AM CDTWind AdvisoryFSDBuena Vista, Cherokee, Ida, Plymouth, Woodbury6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.